Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Denver/Boulder, CO

July 20, 2013Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2013, 3:03 PM MDT for Larimer County, Colorado. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 3:03 PM MDT (21:03 UTC)
Expired
Jul 20, 2013, 4:30 PM MDT
In force
87 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 76 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WGUS55 KBOU 202103
FFWBOU
COC069-202230-
/O.NEW.KBOU.FF.W.0011.130720T2103Z-130720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 430 PM MDT

* AT 302 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING   
  HEAVY RAIN ACROSS WESTERN AREAS OF THE HIGH PARK BURN AREA. UP TO  
  ONE INCH OF RAIN MAY HAVE ALREADY FALLEN. FLASH FLOODING IS   
  EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER WESTERN AREAS OF THE HIGH PARK 
  BURN AREA OF CENTRAL LARIMER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552

$$

RPK
2 follow-up statements
171 
WGUS75 KBOU 202129
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT JUL 20 2013

COC069-202230-
/O.CON.KBOU.FF.W.0011.000000T0000Z-130720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
329 PM MDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL LARIMER COUNTY...

AT 326 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED 
SOUTHEAST OF THE HIGH PARK BURN AREA AS HEAVY RAIN HAD ENDED. UP TO 
ONE INCH OF RAIN MAY HAVE FALLEN OVER WESTERN PORTIONS OF THE HIGH 
PARK BURN AREA.

FLASH FLOODING WILL REMAIN OVER WESTERN PORTIONS OF THE HIGH PARK 
BURN AREA OF CENTRAL LARIMER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552

$$

RPK
205 
WGUS75 KBOU 202228
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SAT JUL 20 2013

COC069-202237-
/O.EXP.KBOU.FF.W.0011.000000T0000Z-130720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
428 PM MDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING FOR CENTRAL LARIMER COUNTY WILL EXPIRE AT
430 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:48 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 11:48 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1148 AM MDT SAT JUL 20 2013

.UPDATE...

&&

.SHORT TERM...EVENTS UNFOLDING ABOUT AS EXPECTED. WEAK SHORTWAVE
DRAGGING ACROSS SOUTH DAKOTA AND WESTERN NEBRASKA...PROBABLY SOME
WEAK UPWARD FORCING MOVING ACROSS NORTHEASTERN COLORADO THIS
AFTERNOON. DRIER AIR ALOFT BUT SHALLOW RICH MOISTURE WITH WEAK
EASTERLY WINDS DEVELOPING ON THE PLAINS FROM BOTH DIURNAL TENDENCY
AND PRESSURE SURGE ASSOCIATED WITH THE SHORTWAVE. SURFACE
MOISTURE ALONG THE FRONT RANGE SHOULD MIX OUT SOMEWHAT. FURTHER
EAST IT WILL PROBABLY TAKE UNTIL LATE AFTERNOON TO BREAK THE LOW
LEVEL INVERSION...AND IT MAY TAKE OUTFLOW BOUNDARIES FROM EITHER
BETTER ORGANIZED CONVECTION TO THE NORTH OR FROM MOUNTAIN
CONVECTION TO GET THINGS GOING. FORECAST CAPES AROUND 500 J/KG
NEAR THE MOUNTAINS AND 1500-2000 J/KG ON THE PLAINS AND JUST
ENOUGH SHEAR TO SUPPORT TILTED UPDRAFTS STILL LOOK GOOD...SO
SLIGHT RISK IN THE CORNER SEEMS APPROPRIATE WITH THE MAIN THREAT
IN THE EARLY EVENING. WITH STORM MOTIONS OF AT LEAST 15
KNOTS...FLOOD THREAT MUCH LOWER TODAY...COULD SEE MINOR FLOODING
WITH THE STRONGEST STORMS OR IF A BURN AREA GETS HIT JUST RIGHT
BUT ODDS ARE SMALL.

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS SHOULD WEAKEN AS THEY MOVE EAST
IN THE LATE AFTERNOON...OUTFLOW WINDS MAY MAKE CONVECTION SKIP
OVER THE DENVER AREA. AT THIS TIME THE THREAT IS TOO LOW TO
MENTION IN THE KDEN/KAPA TAFS THOUGH THERE IS STILL A CHANCE OF
OUTFLOW WINDS AFFECTING OPERATIONS IN THE 21Z-03Z TIME FRAME.

&&

.PREV DISCUSSION... /ISSUED 406 AM MDT SAT JUL 20 2013/

SHORT TERM...YESTERDAYS MCV WAS THE BIG WEATHER PLAYER WHICH
BROUGHT HEAVY RAINFALL TO PORTIONS OF THE NORTHEAST PLAINS AND
TOO MUCH SUBSIDENCE FOR STORM DEVELOPMENT IN/NEAR THE FOOTHILLS.
THAT SYSTEM HAS PUSHED WELL AWAY FROM THE AREA...SO AIRMASS WILL
HAVE A CHANCE TO RESET.

OTHER THAN SOME PATCHY FOG OVER THE NORTHEAST CORNER...WE WILL
START THE DAY WITH DRY AND MAINLY SUNNY WEATHER. BY
AFTERNOON...THE AIRMASS DESTABILIZES SUFFICIENTLY TO BRING A
CHANCE OF THUNDERSTORMS TO THE FRONT RANGE MOUNTAINS/FOOTHILLS BY
EARLY AFTERNOON AND THEN OVER THE NORTHEAST PLAINS AFTER 2-3 PM.
CONVECTIVE INHIBITION GRADUALLY WEAKENS THROUGH THE AFTERNOON AND
CAPES WILL BE BUILDING OVER THE NORTHEAST PLAINS WHERE LOW LEVEL
MOISTURE HOLDS IN PLACE. LOOK FOR CLOSE TO 2000 J/KG AND
SUFFICIENT 0-6KM BULK SHEAR OF 30-35 KTS FOR POTENTIAL OF A FEW
SEVERE STORMS. THERE IS STILL A WEAK CAP IN PLACE SO MAY HAVE TO
WAIT FOR STORMS TO ORIGINATE IN WYOMING AND NEBRASKA PANHANDLE AND
MOVE SOUTHEAST BEFORE OUR CAPES ARE REALIZED. SPC HAS FAR
NORTHEAST CORNER HIGHLIGHTED BUT SEE THREAT AS FAR WEST AS
MORGAN/EASTERN WELD COUNTIES WITH LOW LEVEL MOISTURE EXPECTED TO
HOLD THERE THANKS TO EAST/SOUTHEAST WINDS. FARTHER WEST IN THE
I-25 CORRIDOR...CAPES WILL MOST LIKELY DROP TO LESS THAN 500 J/KG
AS LOW LEVEL MOISTURE DECREASES THROUGH THE AFTERNOON SO AT THIS
TIME MAIN THREAT ALONG THE FRONT RANGE LOOKS TO BE GUSTY OUTFLOW
WINDS FROM STORMS.

LOOK FOR A DECREASE IN STORMS LATE THIS EVENING WITH WARMING AND
DRYING ALOFT. CLEARING SKIES AND MILD TEMPS OVERNIGHT.

LONG TERM...AN UPPER RIDGE BUILDING INTO THE AREA WILL BRING
NORTHWESTERLY FLOW ALOFT ALONG WITH WARMER AND DRIER CONDITIONS
SUNDAY INTO TUESDAY. THERE WILL BE A SLIGHT CHANCE OF SEEING A FEW
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS EACH DAY AS WELL AS
OVER THE FAR EASTERN PLAINS AS A FEW WEAK DISTURBANCES MOVE BY.
TEMPERATURES WILL BE ABOVE NORMAL WITH READINGS IN THE LOW TO MID
90S OVER THE PLAINS AND IN THE 70S AND LOW 80S IN THE MOUNTAINS.
MINIMUM HUMIDITIES WILL BE DROPPING INTO THE LOW TEENS HOWEVER
WIND SPEEDS ARE EXPECTED TO STAY BELOW CRITERIA.

ON WEDNESDAY...THE UPPER LOW CURRENTLY OVER THE BAJA WILL CIRCLE
NORTH ALONG THE CA COAST THEN COME INLAND AGAIN. MOISTURE FROM
THIS LOW WILL BEGIN SPREADING OVER THE STATE FOR A SLIGHT BUMP UP
IN CHANCES FOR STORMS. COOLER AIR IS PROGGED ALSO TO MOVE IN AS
HEIGHTS LOWER AND A COLD FRONT IS PUSHED SOUTH ACROSS THE AREA.
WITH MORE MOISTURE AVAILABLE THURSDAY...A BETTER CHANCE FOR
PRECIPITATION WILL OCCUR. ANOTHER FRONT IS PROGGED TO MOVE IN
FRIDAY AS THE UPPER LOW MOVES EAST AND DROPS INTO THE GREAT
PLAINS WITH HIGH SURFACE PRESSURE PUSHING IN FROM THE NORTHERN
GREAT PLAINS. EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE
WIDESPREAD WITH GOOD CHANCES FOR MEASURABLE PRECIPITATION AND
TEMPERATURES TO BE BACK TOWARDS NORMAL FOR LATE JULY.

AVIATION...SCATTERED AFTERNOON/EVENING STORMS MAY AFFECT THE
FRONT RANGE AIRPORTS WITH THE MAIN CHANCE FROM 22Z-03Z. PROB30 OF
THUNDER AND GUSTY OUTFLOW WINDS IS REASONABLE AT THIS TIME.
OTHERWISE LOOK FOR VFR CONDITIONS AND FAIRLY NORMAL DIURNAL WIND
PATTERNS.

HYDROLOGY...STORMS WILL BE FASTER MOVING NEAR 20-25 MPH AND THERE
IS LESS PRECIPITABLE WATER...NEAR 0.80 INCH...ALONG THE FRONT
RANGE TODAY. BURN SCARS WOULD ONLY HAVE LOW POTENTIAL FOR ANY
FLOODING WITH MOST STRONGER STORMS ALONG THE FRONT RANGE PRODUCING
0.50 INCH OR LESS IN 20 MINUTES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Jul 20, 11:07 AM MDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1107 AM MDT SAT JUL 20 2013

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
COLORADO THIS AFTERNOON AND EVENING...GENERALLY EAST OF
BRIGGSDALE...FORT MORGAN...AND LIMON. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE
SOUTHEASTWARD. IN AREAS FURTHER WEST THERE WILL STILL BE SOME
THUNDERSTORMS BUT WITH LESS MOISTURE THE STORMS WILL BE LESS
NUMEROUS AND LESS INTENSE. THUNDERSTORMS WILL END IN THE WESTERN
PART OF THE AREA THIS EVENING...BUT THERE IS STILL A SLIGHT CHANCE
OF STORMS IN THE NORTHEAST CORNER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGH
COUNTRY AND THE FAR NORTHEASTERN PLAINS SUNDAY THROUGH TUESDAY.
SUNDAYS STORMS OVER THE FAR EASTERN PLAINS MAY CONTAIN HAIL AND
GUSTY WINDS. THE CHANCES FOR STORMS WILL INCREASE EACH DAY
WEDNESDAY THROUGH FRIDAY ACROSS THE ENTIRE FORECAST AREA AS
SUBTROPICAL MOISTURE MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NORTHEAST CORNER OF
COLORADO AFTER 3 PM.

GIMMESTAD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:50 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jul 20, 3:15 PM MDTSpecial Weather StatementBOULarimer15 min
Jul 20, 3:24 PM MDTSevere Thunderstorm WarningBOULarimer36 min
Jul 20, 4:18 PM MDTSpecial Weather StatementBOUBroomfield27 min
Jul 20, 4:43 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 20, 4:45 PM MDTSpecial Weather StatementBOUElbert30 min
Jul 20, 4:57 PM MDTSevere Thunderstorm WarningBOUWeld33 min
Jul 20, 4:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 20, 5:16 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe29 min
Jul 20, 5:24 PM MDTTornado WarningBOUWeld36 min
Jul 20, 5:28 PM MDTTornado WarningBOUArapahoe32 min
Jul 20, 5:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.